Vermont, 2002

Hail in Vermont, July 4, 2002

July 4, 2002 · NWS BTV · 2 events in 1 county or zone

A cold front moved across the area with thunderstorms during the afternoon and evening of July 4th. A few storms were severe.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A cold front moved across the area with thunderstorms during the afternoon and evening of July 4th. A few storms were severe. In Brookfield large hail and a funnel cloud were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 4, 12:50 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 4, 12:50 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
150 PM EDT THU JUL 4 2002

TSTM ACTVTY WL GET PUSHED OUT OF AREA BY LT THIS/ERLY EVE AS FNT
SWEEPS THRU. MUCH MUCH COOLER AND DRIER CANADIAN AIR WL TAKE UP
RESIDENCE ACRS THE NORTH COUNTRY THRU THE WEEKEND.

CUD BE SOME SHWRS TMRW ACRS NRN ZNS AS TROF ROTATES ARND LOW. AFT
THAT NO PCPN XPCTD FOR A FEW DAYS. NO HEAT WAVES XPCTD IN THE NXT
WEEK.

.BTV...SVR TSTM WATCH VTZ001>012...NYZ027>031-034-035 TIL 22Z.

MCGILL

In the hours before

Special weather statement, Jul 4, 11:43 AM EST, 2 hours 57 minutes before
NYC019-031-033-VTC001-005-007-009-011-013-015-017-019-021-023-
027-042200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1243 PM EDT THU JUL 4 2002

...THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM
WATCH ACROSS MUCH OF NORTHERN NEW YORK AND ALL OF VERMONT UNTIL
600 PM EDT...

IN NEW YORK THIS WATCH INCLUDES THE COUNTIES OF...CLINTON...FRANKLIN
AND ESSEX. IN VERMONT THIS WATCH INCLUDES THE COUNTIES
OF...ESSEX...GRAND ISLE...FRANKLIN...ORLEANS...LAMOILLE...
CALEDONIA...CHITTENDEN...WASHINGTON...ADDISON...ORANGE...WINDSOR AND
RUTLAND.

A COLD FRONT WILL BE MOVING DOWN ACROSS THE REGION TODAY FROM THE
NORTH. THUNDERSTORMS WILL BE DEVELOPING ACROSS THE REGION TODAY
AHEAD OF THIS FRONT.

PERSONS WITH OUTDOOR ACTIVITIES SHOULD KEEP AN EYE ON THE SKY AND
SEEK SHELTER INDOORS IMMEDIATELY SHOULD THUNDERSTORMS APPROACH. STAY
TUNED TO NOAA WEATHER RADIO FOR LATER STATEMENTS AND WARNINGS FROM
THE NATIONAL WEATHER SERVICE IN BURLINGTON VERMONT.

MURRAY/WFO BTV
Local storm report, Jul 4, 1:07 PM EST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
207 PM EDT THU JUL 04 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0120 PM    GREENSBORO                VT   1.50 IN HAIL
07/04/02   ORLEANS                        SKYWARN SPOTTER.
Local storm report, Jul 4, 1:42 PM EST, 58 minutes before
LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BURLINGTON VT
242 PM EDT THU JUL 04 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0120 PM    GREENSBORO                VT   1.50 IN HAIL
07/04/02   ORLEANS                        SKYWARN SPOTTER.

0155 PM    WARREN                    VT   1.00 IN HAIL
07/04/02   WASHINGTON                     SKYWARN REPORT.

0215 PM    ROXBURY                   VT   0.75 IN HAIL
07/04/02   WASHINGTON                     REPORTED BY THE FIRE
                                          DEPARTMENT.
Local storm report, Jul 4, 2:04 PM EST, 36 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
304 PM EDT THU JUL 04 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0120 PM    GREENSBORO                VT   1.50 IN HAIL
07/04/02   ORLEANS                        SKYWARN SPOTTER.

0155 PM    WARREN                    VT   1.00 IN HAIL
07/04/02   WASHINGTON                     SKYWARN REPORT.

0215 PM    ROXBURY                   VT   0.75 IN HAIL
07/04/02   WASHINGTON                     REPORTED BY THE FIRE
                                          DEPARTMENT.

0250 PM    BRAINTREE                 VT   WIND DAMAGE
07/04/02   ORANGE                         NUMEROUS TREES DOWN ALONG
                                          ROUTE 12
                                          BETWEEN
                                          BRAINTREE AND
                                          NORTHFIELD. REPORTED BY
                                          STATE POLICE.
Local storm report, Jul 4, 2:36 PM EST, 4 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
336 PM EDT THU JUL 04 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0120 PM    GREENSBORO                VT   1.50 IN HAIL
07/04/02   ORLEANS                        SKYWARN SPOTTER.

0155 PM    WARREN                    VT   1.00 IN HAIL
07/04/02   WASHINGTON                     SKYWARN REPORT.

0215 PM    ROXBURY                   VT   0.75 IN HAIL
07/04/02   WASHINGTON                     REPORTED BY THE FIRE
                                          DEPARTMENT.

0250 PM    BRAINTREE                 VT   WIND DAMAGE
07/04/02   ORANGE                         NUMEROUS TREES DOWN ALONG
                                          ROUTE 12
                                          BETWEEN
                                          BRAINTREE AND
                                          NORTHFIELD. REPORTED BY
                                          STATE POLICE.

0252 PM    HINESBURG                 VT   WIND DAMAGE
07/04/02   CHITTENDEN                     NUMEROUS LARGE TREE
                                          LIMBS/BRANCHES DOWN ON
                                          GOLF COURSE.

The radar

The Burlington radar (KCXX), 68 km away, was scanning. The volume nearest the first event began at 19:39 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Orange

When
July 4, 2:40 PM EST
Where
Orange County, Brookfield
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.050, -72.600

Funnel Cloud, Orange

When
July 4, 2:40 PM EST to 2:42 PM EST
Where
Orange County, Brookfield
Reported by
GENERAL PUBLIC
Coordinates
44.006, -72.377 (the zone’s center; the record gives no point)

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2002Every state in 2002This day in weather historyWarnings in Vermont, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5311363, 5311364.